Florida, 2003

Extreme Cold in Florida, January 24, 2003

January 24, 2003 · NWS JAX · 1 event in 1 county or zone

1 extreme cold/wind chill, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 24, 2:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 24, 2:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 AM EST FRI JAN 24 2003

CURRENTLY...TEMPS HAVE FALLEN INTO THE 20S ACROSS THE CWA...AND
STRONG CAA WL CONT TO DROP TEMPS INTO THE TEENS BY AM. WIND CHILLS
IN THE TEENS MOST PLACES AND WILL FALL INTO THE SINGLE DIGITS OVER
THE NEXT COUPLE OF HOURS AS WINDS REFUSE TO DECOUPLE UNDER STRONG
CAA. WL KEEP HARD FREEZE WARNING/WIND CHILL ADVISORY POSTED UNTIL
NOON...SINCE MOST AREAS WL NOT RISE ABOVE THE FREEZING MARK UNTIL
THEN...AND WINDS SHUD BEGIN TO SUBSIDE DURING THE LATE MORNING AND
AFTERNOON HOURS.

PUBLIC...SUNNY BUT UNSEASONABLY COLD DAY TODAY AND BASED ON CCF
NUMBERS BELOW...EXPECT ALL RECORD LOW MAXIMUM TEMPS TO BE
BROKEN...EXCEPT FOR AMG. NO RECORD MINS YET THIS AM...BUT THEY SHUD
BEGIN TO FALL TOWARD SUNRISE. WINDS WL BE BRISK THIS AM...BUT
DIMINISH RAPIDLY THIS AFTN...AND BECOME CALM TONIGHT AND SHUD SET
STAGE FOR ANOTHER COLD NIGHT...EXCEPT FOR THE WIND CHILL. WITH
EXCELLENT RAD COOLING NIGHT HV UNDERCUT GUIDANCE ACRS INLD
AREAS...ONLY FCST ISSUE TONGT WL BE FLORIDA COASTAL AREAS...AS WINDS
BCM NNELY BRIEFLY THIS AFTN/EVE...BEFORE BCMG MORE NNWLY OVERNIGHT.
AREAS EAST OF THE INTERCOASTAL WATERWAY MAY BE SPARED A HARD
FREEZE...BUT SUB-FREEZING TEMPS ARE STILL EXPECTED ALL AREAS TONIGHT.

SAT...CIRRUS STREAMING AHEAD OF APPCHG S/W TROF WL MAKE FOR A P CLDY
DAY...BUT LACK OF ANY SUBSTANTIAL CAA...WL ALLOW FOR TEMPS TO
REBOUND INTO THE 40S AND LOWER 50S. SAT NIGHT...A TOUGH FCST FOR MIN
TEMPS...AS DRY AIR WL STILL BE IN PLACE FOR COLD TEMPS...BUT ANY
MID/HI UPR LVL CLDS WL HAMPER RADIATIONAL COOLING. BELIEVE ANY
SUB-FREEZING TEMPS WL BE IN THE TRADITIONALLY COLDER AREAS ACROSS
INLAND SOUTHEAST GEORGIA AND THE SUWANNEE RVR VLY IN N FL...WITH
TEMPS IN THE 30S AND PATCHY FROST ELSEWHERE. SINCE CONFIDENCE IS LOW
AT THIS POINT...SEE NO REASON TO ISSUE A FREEZE WATCH AT THIS TIME.

SUN AND SUN NIGHT...WK FRONTAL SYSTEM TRACK INTO AND THROUGH
AREA...LATEST RUNS ARE STILL ONLY ADVERTISING 15% POPS OR LESS AND
SEE NO REASON TO MENTION PCPN AT THIS TIME...WITH ONLY P CLDY SKIES
EXPECTED. MAX TEMPS WL GET BACK INTO THE 50S AND PSBLY LOWER 60S
ACRS NE FL. NO CHGS PLANNED FM MON ON.

MARINE...WILL CONTINUE WITH SCA CONDITIONS FOR BOTH NR/OFFSHORE
WATERS TODAY AS RECENT OBS CONTINUE TO SHOW SUSTAINED SPEEDS OF
20-25 KTS WITH GUSTS TO JUST BLO GALE FORCE REPORTED AT BUOY 41012
SINCE 03Z. SEAS ARE RUNNING 6-10 FT ACRS OUR WATERS...AND EXPECT
HGHTS TO STAY IN THIS RANGE TODAY...THEN SUBSIDING TONIGHT AS PGRAD
RELAXES. NO HEADLINES ANTICIPATED AFTR TONIGHT THRU SUN...THEN
WINDS/SEAS INCRS LATE SUN/MON FOLLOWING FROPA. WILL CONTINUE WITH
SCEC/MARGINAL SCA CODITIONS MON...THEN IMPROVNG CONDITIONS TUE.

FIRE WX...RH/S ACRS THE AREA ONLY IN THE 30-40% RANGE ATT...SO CAN
COUNT ON PERCENTAGES TO PLUMMET QUICKLY THIS MORNING INTO THE 20S
WITH FULL FORCE INSOLATION AND DRYING WITH LOW LVL NLY WINDS 10-15
KTS. WILL POST RFW TODAY...AND FWW FOR TOMORROW FOR ALL AREAS WITH
DRY LOW LVL AIRMASS REMAINING IN PLACE DESPITE CI ALOFT. LOOKS LIKE
SUWANNEE VALLEY WILL BE THE DRIEST AREA BOTH DAYS.

FCSTID =   21
AMG   37  15  48  26 /   0   0   0   0
SSI   37  24  47  34 /   0   0   0   0
JAX   39  18  51  30 /   0   0   0   0
SGJ   40  29  52  40 /   0   0   0   0
GNV   42  16  54  31 /   0   0   0   0
OCF   43  17  55  33 /   0   0   0   0

.JAX...
FL...HARD FREEZE WARNING/WIND CHILL ADVISORY UNTIL NOON.
     HARD FREEZE WARNING TONIGHT ALL ZONES...EXCEPT FREEZE
     WARNING IMMEDIATE COAST.
     SCA ALL WATERS.
GA...HARD FREEZE WARNING/WIND CHILL ADVISORY UNTIL NOON.
     HARD FREEZE WARNING TONIGHT ALL ZONES.
     SCA ALL WATERS.

HESS/BROYLES
Hazardous weather outlook, Jan 24, 5:30 AM EST, 1 hour 30 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 AM EST FRI JAN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...HARD FREEZE WARNING AND WIND CHILL ADVISORY UNTIL NOON TODAY...
...HARD FREEZE WARNING AGAIN TONIGHT...

AN ARCTIC AIRMASS HAS SETTLED OVER THE REGION...AND TEMPERATURES
WILL STRUGGLE TO GET ABOVE THE FREEZING MARK TODAY. BRISK NORTHERLY
WINDS THIS MORNING WILL MAKE THE AIR TEMPERATURE FEEL LIKE IT IS IN
THE SINGLE DIGITS. AFTER SUNSET TODAY...TEMPERATURES WILL FALL BELOW
FREEZING ONCE AGAIN ALLOWING FOR A HARD FREEZE ACROSS THE ENTIRE
FORECAST AREA. REFER TO THE LATEST URGENT WEATHER MESSAGE ISSUED BY
THE JACKSONVILLE FORECAST OFFICE FOR MORE DETAILED INFORMATION ON
THIS EVENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ANOTHER FREEZE IS EXPECTED ACROSS INLAND AREAS SATURDAY NIGHT AND
EARLY SUNDAY MORNING...ALTHOUGH A HARD FREEZE IS NOT ANTICIPATED AT
THIS TIME.

ANOTHER COLD FRONT WILL CROSS THE REGION SUNDAY NIGHT...AND
TEMPERATURES WILL FALL TO NEAR FREEZING EARLY MONDAY MORNING ACROSS
INLAND AREAS. A HARD FREEZE INLAND AND LIGHT FREEZE ALONG THE COAST
IS POSSIBLE MONDAY NIGHT AND EARLY TUESDAY MORNING. A LIGHT FREEZE
IS POSSIBLE ACROSS INLAND AREAS TUESDAY NIGHT AND WEDNESDAY MORNING.

OTHERWISE...NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Marion

When
January 24, 7:00 AM EST
Where
Marion forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL

67 year old woman found dead of hypothermia outdoors at 8131 NW 115th Ave, Ocala, Florida. Apparently she fell and could not get up, body was found Friday morning, Jan 24th. Report from Florida Dept. of Emergency Management State Warning Point.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Marion2003-01-2467FemaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339023.